Kentucky, 2004

Hail and Damaging Winds in Kentucky, July 6, 2004

July 6, 2004 · NWS LMK · 34 events in 24 counties and zones

22 thunderstorm wind, 12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 6, 12:25 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 6, 12:25 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT TUE JUL 6 2004

.SHORT RANGE (DAYS 0-3)...
SCT TSRA DEVELOPING QUICKLY IN VERY UNSTABLE AIRMASS OVER MID MS
RIVER VLY ATTM MVG NEWD TOWARD LMK FA. ADDITIONAL SCT ACTIVITY
POSSIBLE OVER PARTS OF FA IN ASSOC WITH OUTFLOW BDY THAT SETTLED
INTO CEN KY, BUT 700MB RIDGE AXIS IN VICINITY SEEMS TO BE
SUPPRESSING CELLS FOR TIME BEING. OVERALL CONVECTION HAS POTL TO
ORGANIZE INTO LINEAR SYSTEM, WITH MODEST VERTICAL SPEED SHEAR
OBSERVED ON KLVX VWP. SVR POTL SHOULD INCR INTO AFTERNOON AND EARLY
EVENING HOURS, PER SPC DAY ONE MDT RISK OVER NEARLY 1/2 OF THE FA,
WITH WIND DMG AND HAIL THE PRIMARY THREATS. CLUSTERS OF TSRA LOOK TO
CONTINUE INTO OVERNIGHT HOURS, MORE IN ASSOC WITH APPROACHING SFC
COLD FRONT. THIS FEATURE DROPS INTO SRN/ERN KY WED AFTERNOON,
FOCUSING BEST PCPN CHCS THERE, WITH DRYING TREND IN STORE FOR
THU/FRI AS UPPER TROPOSPHERIC RIDGING BUILDS IN. XXV

.LONG RANGE (DAYS 4-7)...
EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT TODAY WITH
TRANSLATING THE UPPER LEVEL FLOW PATTERN FROM AN AMPLIFIED SOLUTION
TO A ZONAL SOLUTION OVER MUCH OF NORTH AMERICA.  AT THE
SURFACE...HIGH PRESSURE WILL HOLD SWAY ACROSS MUCH OF THE
MID-ATLANTIC AND NORTHEAST U.S. INCLUDING THE OHIO VALLEY.  WITH
RIDGING ALOFT AND AT THE SFC...MOSTLY SUNNY DAYS AND MOSTLY CLEAR
NIGHTS ARE EXPECTED FOR SATURDAY AND SUNDAY.  MAIN FORECAST PROBLEM
WILL BE TIMING OF WEAK PERTURBATIONS IN THE FAST H5 FLOW.  THE 00Z
GFS BRINGS THE FIRST OF TWO WEAK WAVES INTO THE REGION ON MONDAY
FOLLOWED BY ANOTHER ON TUESDAY.  WITH SUCH GOOD CONSISTENCY IN THE
RUNS...WE PLAN ON MAKING LITTLE CHANGE TO THE EXTENDED FCST FOR
NOW.  WILL KEEP A CHC OF AFTERNOON/EVE SHOWERS AND THUNDERSTORMS IN
FOR MONDAY AND TUESDAY.  TEMPERATURES DO NOT APPEAR TO BE MUCH OF A
PROBLEM AS THE OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH THE
ENSEMBLE MEMBERS.  -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 6, 11:45 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT TUE JUL 6 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1245 PM EDT (1145 AM CDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF THE
OUTLOOK AREA THIS AFTERNOON. A MORE ORGANIZED AREA OF THUNDERSTORMS,
ASSOCIATED WITH A COLD FRONT, IS FORECAST TO MOVE ACROSS THE AREA
SOMETIME TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED A
MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT, MAINLY
FOR NORTH CENTRAL KENTUCKY AND SOUTHERN INDIANA. A SLIGHT RISK
EXISTS ELSEWHERE. THE PRIMARY THREATS WOULD BE FROM VERY HIGH WIND
GUSTS AND LARGE HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN DURING THE DAY WEDNESDAY...AS A FRONTAL BOUNDARY PASSES
THROUGH THE FORECAST AREA. SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

XXV

In the hours before

Special weather statement, Jul 6, 2:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT TUE JUL 6 2004

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
062100-
ALLEN KY-BARREN KY-BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-
CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-GRAYSON KY-HANCOCK KY-
HARDIN KY-HARRISON IN-HART KY-HENRY KY-JEFFERSON KY-JEFFERSON IN-
LARUE KY-LOGAN KY-MEADE KY-NELSON KY-OHIO KY-OLDHAM KY-ORANGE IN-
PERRY IN-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-TRIMBLE KY-
WARREN KY-WASHINGTON IN-
INCLUDING THE CITIES OF...LOUISVILLE...BOWLING GREEN...SHELBYVILLE...
RUSSELLVILLE...HARDINSBURG...GLASGOW...FRANKLIN...ELIZABETHTOWN...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
311 PM EDT TUE JUL 6 2004

...STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY UNTIL 900 PM EDT (800 PM CDT)...

A BAND OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA WILL CONTINUE TO DEVELOP AND MOVE EAST
NORTHEAST ACROSS THE REGION THROUGH 500 PM EDT.  THESE STORMS ARE
EXPECTED TO INTENSIFY THROUGH THE AFTERNOON AND MAY APPROACH SEVERE
LIMITS AT TIMES.  THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.  THESE THUNDERSTORMS
WILL MOVE INTO THE BRANDENBURG...LEITCHFIELD AND BOWLING GREEN AREAS
BETWEEN 400 AND 430 PM...AND POSSIBLY ARRIVING INTO THE INTERSTATE 65
CORRIDOR BY 500 PM.  EXPECT TORRENTIAL RAINS...WIND GUSTS UP TO 55
MPH AND LARGE HAIL WITH THIS LINE OF STORMS.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

JARVIS

The radar

The Louisville radar (KLVX), 101 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 12 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 6, 2:45 PM EST
Where
Hancock County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -85.250

Trees and power lines were blown down.

Thunderstorm Wind, Butler

When
July 6, 3:45 PM EST
Where
Butler County, Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -84.783

Trees were downed.

Hail, Jefferson

When
July 6, 4:15 PM EST
Where
Jefferson County, Louisville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -84.650

Hail, Taylor

When
July 6, 4:20 PM EST
Where
Taylor County, 3 mi W of Campbellsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -85.133

Thunderstorm Wind, Taylor

When
July 6, 4:20 PM EST to 4:30 PM EST
Where
Taylor County, 3 mi W of Campbellsville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -85.250

Power lines were blown down.

Hail, Jefferson

When
July 6, 4:30 PM EST
Where
Jefferson County, St Matthews
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -85.250

Quarter size hail fell at Mall St. Matthews.

Thunderstorm Wind, Oldham

When
July 6, 4:30 PM EST
Where
Oldham County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -84.667

Trees and power lines were blown down.

Hail, Jefferson

When
July 6, 4:30 PM EST
Where
Jefferson County, Middletown
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -84.350

Hail, Jefferson

When
July 6, 4:35 PM EST
Where
Jefferson County, Louisville
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -84.533

Thunderstorm Wind, Hardin

When
July 6, 4:46 PM EST
Where
Hardin County, Sonora
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -84.300

Power lines were downed.

Thunderstorm Wind, Trimble

When
July 6, 4:50 PM EST
Where
Trimble County, Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -84.150

Numerous large tree limbs were blown down.

Hail, Washington

When
July 6, 4:54 PM EST
Where
Washington County, Springfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -84.000

Thunderstorm Wind, Henry

When
July 6, 5:00 PM EST
Where
Henry County, Campbellsburg
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.750

Power lines were blown down.

Thunderstorm Wind, Simpson

When
July 6, 5:00 PM EST
Where
Simpson County, Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.683, -84.267

A spotter reported a 60 mph wind gust.

Thunderstorm Wind, Hart

When
July 6, 5:02 PM EST
Where
Hart County, Center Pt
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -86.700

Numerous trees and power lines were downed.

Thunderstorm Wind, Allen

When
July 6, 5:10 PM EST
Where
Allen County, Mt Aerial
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.783

Trees and power lines were downed over the western part of the county.

Thunderstorm Wind, Green

When
July 6, 5:35 PM EST
Where
Green County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.400

Trees and power lines were downed.

Hail, Shelby

When
July 6, 5:37 PM EST
Where
Shelby County, Bagdad
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.400

Hail, Franklin

When
July 6, 5:45 PM EST
Where
Franklin County, 5 mi W of Frankfort
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -85.633

Thunderstorm Wind, Clinton

When
July 6, 5:50 PM EST
Where
Clinton County, Cumberland City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.450

Trees were downed. Marble size hail was also reported.

Hail, Lincoln

When
July 6, 5:54 PM EST
Where
Lincoln County, Stanford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -85.533

Thunderstorm Wind, Taylor

When
July 6, 5:54 PM EST
Where
Taylor County, 8 mi SE of Campbellsville
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.783

Trees were downed and a pickup truck was overturned.

Thunderstorm Wind, Boyle

When
July 6, 5:55 PM EST
Where
Boyle County, Danville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -85.900

Trees were blown down.

Thunderstorm Wind, Garrard

When
July 6, 6:05 PM EST
Where
Garrard County, Bryantsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -85.317

Trees were downed.

Hail, Clinton

When
July 6, 6:05 PM EST
Where
Clinton County, Albany
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -85.217

Hail, Adair

When
July 6, 6:15 PM EST
Where
Adair County, Glens Fork
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -86.567

Thunderstorm Wind, Adair

When
July 6, 6:15 PM EST
Where
Adair County, Glens Fork
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -85.200

Trees were downed and an outbuilding was blown over.

Hail, Lincoln

When
July 6, 6:30 PM EST
Where
Lincoln County, Stanford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -86.017

Thunderstorm Wind, Madison

When
July 6, 6:30 PM EST
Where
Madison County, 4 mi NW of Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.383

Trees were blown down.

Thunderstorm Wind, Garrard

When
July 6, 6:40 PM EST
Where
Garrard County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -85.567

Trees were downed.

Thunderstorm Wind, Harrison

When
July 6, 6:45 PM EST
Where
Harrison County, Cynthiana
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -85.050

Trees were blown down across roads.

Thunderstorm Wind, Bourbon

When
July 6, 6:45 PM EST
Where
Bourbon County, Millersburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.950

Trees were blown down.

Thunderstorm Wind, Nicholas

When
July 6, 7:05 PM EST
Where
Nicholas County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -85.067

Trees were downed.

Thunderstorm Wind, Madison

When
July 6, 7:18 PM EST
Where
Madison County, Terrill
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -84.667

Trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416998, 5416999, 5417000, 5417001, 5417002, 5417003, 5417004, 5417005, 5417006, 5417007, 5417008, 5417009, 5416513, 5417010, 5416514, 5416515, 5416516, 5416517, 5416518, 5416519, 5416520, 5416521, 5416522, 5416523, 5416524, 5416525, 5416526, 5416527, 5416528, 5416529, 5416530, 5416531, 5416532, 5416533.